Format

Send to

Choose Destination
See comment in PubMed Commons below
Pharmacol Res. 2004 Dec;50(6):551-9.

Methadone--metabolism, pharmacokinetics and interactions.

Author information

1
Section of Toxicology and Clinical Pharmacology, University of Modena and Reggio Emilia, Policlinico, Largo del Pozzo, 71-41100 Modena, Italy. annaf@unimore.it

Abstract

The pharmacokinetics of methadone varies greatly from person to person; so, after the administration of the same dose, considerably different concentrations are obtained in different subjects, and the pharmacological effect may be too small in some patients, too strong and prolonged in others. Methadone is mostly metabolised in the liver; the main step consists in the N-demethylation by CYP3A4 to EDDP (2-ethylidene-1,5-dimethyl-3,3-diphenylpyrrolidine), an inactive metabolite. The activity of CYP3A4 varies considerably among individuals, and such variability is the responsible for the large differences in methadone bioavailability. CYP2D6 and probably CYP1A2 are also involved in methadone metabolism. During maintenance treatment with methadone, treatment with other drugs may be necessary due to the frequent comorbidity of drug addicts: psychotropic drugs, antibiotics, anticonvulsants and antiretroviral drugs, which can cause pharmacokinetic interactions. In particular, antiretrovirals, which are CYP3A4 inducers, can decrease the levels of methadone, so causing withdrawal symptoms. Buprenorphine, too, is metabolised by CYP3A4, and may undergo the same interactions as methadone. Since it is impossible to foresee the time-lapse from the administration of another drug to the appearing of withdrawal symptoms, nor how much the daily dose of methadone should be increased in order to prevent them, patients taking combined drug treatments must be carefully monitored. The so far known pharmacokinetic drug-drug interactions of methadone do not have life-threatening consequences for the patients, but they usually cause a decrease of the concentrations and of the effects of the drug, which in turn can cause symptoms of withdrawal and increase the risk of relapse into heroin abuse.

PMID:
15501692
DOI:
10.1016/j.phrs.2004.05.002
[Indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Elsevier Science
    Loading ...
    Support Center